Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Great Falls, MT

May 20, 2006Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 20, 2006, 4:23 PM MDT for Fergus County, Montana. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2006, 4:23 PM MDT (22:23 UTC)
Expired
May 20, 2006, 5:30 PM MDT
In force
67 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 175 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:30 PM MDTTSTM WND GST 50Winifred, MTESTIMATED 50 MPH WIND GUSTS AND PEA SIZE HAIL.
May 20, 4:30 PM MDTTSTM WND GST 581 E Roy, MT58 MPH WIND GUST...AT OSCAR RAWS LOCATION.
May 20, 4:50 PM MDTHAIL 0.2518 Ne Winifred, MTPEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:24 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 202224
SVRTFX
MTC027-202330-
/O.NEW.KTFX.SV.W.0003.060520T2223Z-060520T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FERGUS COUNTY IN CENTRAL MONTANA

* UNTIL 530 PM MDT

* AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
  WINIFRED TO GRASS RANGE...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE GRASS RANGE...ROY AND WINIFRED

THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 102 AND 123.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4731 10859 4727 10860 4726 10872 4711 10874
      4710 10862 4696 10863 4693 10894 4772 10955
      4773 10954 4780 10897 4775 10895 4772 10883
      4765 10878 4761 10844 4756 10833 4758 10831
      4732 10832

$$

SCHAUMANN
2 follow-up statements
000 
WWUS55 KTFX 202302
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT SAT MAY 20 2006

MTC027-202330-
/O.CON.KTFX.SV.W.0003.000000T0000Z-060520T2330Z/
FERGUS MT-
502 PM MDT SAT MAY 20 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR
NORTHEASTERN FERGUS COUNTY...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND WIND GUSTS TO 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 19 MILES NORTHEAST OF WINIFRED TO WINNETT...
MOVING EAST AT 40 MPH.

THIS ALSO INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 68 AND 87.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR SOUTHWESTERN MONTANA.

LAT...LON 4731 10859 4727 10860 4726 10873 4775 10916
      4780 10897 4775 10895 4772 10883 4765 10878
      4761 10844 4756 10833 4758 10831 4732 10832

$$

SCHAUMANN
000 
WWUS55 KTFX 202327
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MDT SAT MAY 20 2006

MTC027-202336-
/O.EXP.KTFX.SV.W.0003.000000T0000Z-060520T2330Z/
FERGUS MT-
526 PM MDT SAT MAY 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FERGUS COUNTY
EXPIRES AT 530 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT 
SATURDAY EVENING FOR PORTIONS OF CENTRAL MONTANA.

LAT...LON 4731 10859 4727 10860 4726 10873 4775 10916
      4780 10897 4775 10895 4772 10883 4765 10878
      4761 10844 4756 10833 4758 10831 4732 10832

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:45 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 20, 2:45 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT SAT MAY 20 2006

.DISCUSSION...

TONIGHT THROUGH MONDAY...UPPER RIDGE AXIS HAS SHIFTED TO EASTERN
MONTANA ALLOWING FOR A MOIST SOUTHWEST FLOW ALOFT OVER THE COUNTY
WARNING AREA. SHORT WAVE ENERGY MOVES ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING AND HAS INITIATED SCATTERED
THUNDERSTORMS. A PORTION OF THE COUNTY WARNING AREA REMAINS UNDER
A SEVERE THUNDERSTORM WATCH AND THE POTENTIAL FOR SEVERE
THUNDERSTORMS EXISTS...ESPECIALLY OVER THE EAST. THE AIRMASS
STABILIZES TONIGHT BUT ADDITIONAL SHORT WAVE ENERGY WILL MOVE OVER
THE AREA SUNDAY AFTERNOON FOR A CONTINUED THREAT OF THUNDERSTORM
ACTIVITY SUNDAY AFTERNOON AND AGAIN MONDAY. TEMPERATURES WILL
REMAIN WELL ABOVE SEASONAL AVERAGES. EMANUEL

MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL RIDGE OVER THE REGION
EARLY IN THE PERIOD WILL GET SHUNTED EAST AND DEAMPLIFY AS HEIGHTS
LOWER ACROSS THE PACIFIC NORTHWEST. MODELS ARE STILL ADVERTISING A
STRONG SHORT WAVE TROUGH TO SWING THROUGH THE REGION MONDAY NIGHT.
CHANCE POPS WERE MAINTAINED ACROSS THE ENTIRE FORECAST AREA WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. A GENERAL SOUTHWEST
FLOW WILL THEN SETUP OVER THE REGION BY MIDWEEK WITH AN UPPER LEVEL
LOW SLOWLY APPROACHING THE PACIFIC NORTHWEST COAST. LOW CHANCE TO
CHANCE POPS WERE CONTINUED INTO SATURDAY AS WEAK DISTURBANCES EJECT
FROM THE PARENT LOW. WITH THE MAIN LOW EXPECTED TO REMAIN WEST OF
THE AREA UNTIL NEXT WEEKEND...DECIDED TO RAISE TEMPERATURES FOR THE
WEDNESDAY THROUGH FRIDAY PERIOD. SCHAUMANN

&&

.AVIATION...
UPDATED 1805Z.
A SHORTWAVE TROUGH IN THE SOUTHWEST FLOW ALOFT OVER SOUTHWEST AND
NORTH CENTRAL MONTANA WILL CONTINUE GENERATING SCATTERED
THUNDERSTORMS OVER SOUTHWEST MONTANA AND SPREADING THEM NORTHEAST
OVER NORTH CENTRAL MONTANA. THE STORMS WILL CONTAIN GUSTY WINDS AND
BRIEF HEAVY RAIN...WITH SOME OF THE STRONGER ONES PRODUCING HAIL AND
WIND GUSTS IN EXCESS OF 55 MPH. THE GREATEST THREAT FOR THESE
STRONGER STORMS WILL BE IN THE MORE UNSTABLE AIR NORTH AND EAST OF A
KGPI-KHLN-KLVM LINE. STORMS WILL DECREASE AND SKIES WILL CLEAR FROM
THE SOUTHWEST LATER THIS AFTERNOON THROUGH THE EVENING. VFR
CONDITIONS WILL BE THE NORM INTO THE EVENING...WITH MVFR TO LOCAL
IFR CONDITIONS POSSIBLE WITH THUNDERSTORMS. A SURFACE BOUNDARY WILL
MOVE EAST ACROSS THE AREA DURING THE PERIOD...SHIFTING BREEZY
SOUTHEASTERLY WINDS AHEAD OF IT MORE WESTERLY BEHIND IT.  COULSTON

&&

.HYDROLOGY...
NO SIGNIFICANT HYDROLOGICAL PROBLEMS ARE EXPECTED. HOWEVER SOME AREA
STREAMS/RIVERS ARE RUNNING HIGH DUE TO SNOWMELT OR RELEASES FROM
UPSTREAM RESERVOIRS. TWO DIFFERENT RIVER STATEMENTS HAVE BEEN ISSUED
TO HIGHLIGHT THESE CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  83  52  86 /  30  20  20  20
CTB  48  81  49  84 /  20  20  20  20
HLN  53  82  52  85 /  10  20  10  20
BZN  47  80  46  83 /  20  20  20  20
WEY  37  73  37  75 /  20  20  20  40
DLN  48  80  46  82 /  10  10  10  30
HVR  52  83  54  90 /  40  10  20  20
LWT  48  80  51  85 /  40  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR A PORTION OF NORTH
CENTRAL MONTANA.

&&

SHORT TERM...EMANUEL
LONG TERM...SCHAUMANN
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 1:32 PM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
132 PM MDT SAT MAY 20 2006

MTZ012>015-046-048>055-211200-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
132 PM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS OF
SOUTHWEST MONTANA THEN INTENSIFY AS THEY MOVE INTO CENTRAL
MONTANA. THEREFORE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
MOST OF SOUTHWEST AND CENTRAL MONTANA...AND IS IN EFFECT UNTIL 8 PM
MDT.

THE THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-044-045-047-211200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY-
BLAINE-
132 PM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST INTO NORTH
CENTRAL MONTANA THIS AFTERNOON AND EARLY THIS EVENING. A FEW
STORMS MAY EVEN BECOME SEVERE WITH STRONG GUSTY WINDS AND HAIL
GREATER THAN ONE HALF INCH IN DIAMETER.

THESE STORMS WILL MOVE EAST OF THE AREA AROUND DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-211200-
BEAVERHEAD-
132 PM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
BEAVERHEAD COUNTY THIS AFTERNOON AND SPREAD NORTHEAST. A FEW
STORMS MAY EVEN BECOME SEVERE WITH STRONG GUSTY WINDS AND HAIL
GREATER THAN ONE HALF INCH IN DIAMETER.

THESE STORMS WILL DIMINISH BY DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 2:23 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     DILLON                  45.22N 112.63W
05/20/2006  M53.00 MPH       BEAVERHEAD         MT   MESONET

            DILLON RAWS LOCATION

1015 AM     TSTM WND GST     8 SW GRANT              44.93N 113.18W
05/20/2006  M54.00 MPH       BEAVERHEAD         MT   MESONET

            BRENNER RAWS LOCATION

0130 PM     HAIL             25 N BOZEMAN            46.04N 111.04W
05/20/2006  E0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

            HEAVY RAIN AND BRIEF HAIL.

0135 PM     HAIL             5 W BOZEMAN             45.68N 111.15W
05/20/2006  E0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

            HEAVY RAIN AND BRIEF HAIL.

0145 PM     HAIL             20 S RINGLING           45.98N 110.81W
05/20/2006  E0.50 INCH       GALLATIN           MT   TRAINED SPOTTER

            OCCURRED NEAR WILSALL WITH GUSTY WINDS.

&&

SAUCIER
Local storm report, May 20, 3:45 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             15 NE GERALDINE         47.76N 110.04W
05/20/2006  E0.75 INCH       CHOUTEAU           MT   PUBLIC

            PENNY SIZE HAIL COVERING HALF THE GROUND. WIND GUSTS
            ESTIMATED 40 TO 45 MPH.

&&

BRUSDA
Local storm report, May 20, 3:54 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             LEWISTOWN               47.06N 109.43W
05/20/2006  M0.25 INCH       FERGUS             MT   TRAINED SPOTTER

            WINDS GUSTING TO 44 MPH.

&&

SAUCIER

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:41 PM MDTSevere Thunderstorm WarningTFXChouteau64 min
May 20, 3:45 PM MDTSevere Thunderstorm WarningTFXChouteau35 min
May 20, 5:05 PM MDTSevere Thunderstorm WarningTFXHill25 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.